Alert archive / Illinois / Special Weather Statements in 2020
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Mar 28, 2020, 4:49 AM CDT for Mercer County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 4:49 AM CDT (09:49 UTC)
- Expired
- Mar 28, 2020, 5:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
County Mercer County, IL
The radar
The Quad Cities radar (KDVN), 42 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
245 WWUS83 KDVN 280949 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 449 AM CDT Sat Mar 28 2020 ILC131-161-IAC115-139-163-281015- Rock Island-Mercer-Louisa-Scott-Muscatine- 449 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND... NORTHWESTERN MERCER...EAST CENTRAL LOUISA...SOUTH CENTRAL SCOTT AND SOUTHEASTERN MUSCATINE COUNTIES UNTIL 515 AM CDT... At 449 AM CDT, a strong thunderstorm was located near Eliza, or 7 miles south of Muscatine, moving northeast at 45 mph. Penny size hail is possible with this storm. Locations impacted include... Davenport, Rock Island, Blue Grass, Buffalo, Andalusia, Fruitland, Reynolds, Eliza, Hamlet, Illinois City, Taylor Ridge, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area, Midway Beach, Loud Thunder Forest Preserve, Fairport Recreation Area, Shady Creek Campground and Petersville. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4120 9107 4134 9116 4153 9070 4136 9058 TIME...MOT...LOC 0949Z 243DEG 39KT 4132 9104 $$ McClure
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Mar 28, 3:49 AM CDT, 1 hour earlier.
Area forecast discussion, Mar 28, 3:49 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Quad Cities IA IL 349 AM CDT Sat Mar 28 2020 .SYNOPSIS... Issued at 330 AM CDT Sat Mar 28 2020 As of 3 AM, scattered showers and thunderstorms were ongoing across parts of eastern Iowa and northwest Illinois, well to the north of a surface warm front across north-central Missouri. The initial convective development overnight focused along an 850mb confluent zone that bisected the central CWA, including the Quad Cities metro area. This convection became anchored along a Quad Cities to Prophetstown, IL line. Anomalously high PWATs (1.4"), and mean layer flow parallel to the elevated boundary, led to localized flash flooding from a quick 2 to 4 inches of rain. The training convective setup has finally let up and flash flood waters should continue to recede. New elevated convection has developed across the western and northern CWA over the last 1-2 hours. The main concern into early this morning is for a few severe storms capable of producing large hail and torrential rainfall. Overall coverage with this activity should remain isolated to scattered. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Sat Mar 28 2020 Today Key Messages: There is a Moderate risk for severe thunderstorms in the southeast half of the forecast area for this afternoon and evening. An Enhanced risk extends further to the west. All types of severe weather are possible including damaging winds, large hail, and tornadoes. There is potential for a few strong tornadoes strength. The most likely timing for severe weather today is between early afternoon and 8 PM. However, a few isolated severe storms are possible this morning, when the primary threat is large hail. Supercells that form during the afternoon and evening will pose a damaging wind and tornado threat, in addition to large hail. Due to a very strong mid-level jet (90+ kts), storms will be moving extremely fast today, potentially between 55 to 65 mph. These incredibly fast speeds will greatly reduce the time to shelter prior to storms arriving. Therefore, it is very important to act quickly if warnings are issued for your area. People may also be caught off guard because this is an early season event. The most uncertainty is on the coverage of storms. Best case scenario there are only a few supercells, but the worst case as shown by some CAM solutions have 4 or more long track supercells. The point here is that not every location is going to get severe weather. If it occurs, it will be in narrow swaths. Discussion A strong upper-level trough and closed 500mb low are forecast to track from eastern Nebraska through western and northern Iowa today. A 150kt upper jet flanked to the southeast of the trough will aid a deepening of the attendant surface low to around 990mb in north-central Iowa. This dynamic system will pull a warm front northward into eastern Iowa and northwest Illinois this afternoon and evening. North of the front temps will remain in the 40s, but in the warm sector temps will quickly jump into the mid to upper 60s, possibly near 70 F depending on amount of solar insolation. The positioning of the surface low and strength of the warm front will align the surface pressure field in a way that promotes backing of the low-level flow within the warm sector. Strong directional and speed shear in the boundary layer and aloft will favor supercells as the dominant storm mode. Progged kinematic and moisture fields are very impressive with deep layer shear of 60+ kts, 0-1 km bulk shear in excess of 30 kts, 300+ m2/s2 of 0-1 storm-relative helicity per the HREF, and low LCLs. However, the amount of surface-based instability is somewhat in question. On the low side, SBCAPE may only reach 500-1500 J/kg. If a period of clearing develops, in the warm sector then SBCAPE could jump to 2000+ J/kg. Lower instability may affect the storm mode and result in an overly sheared environment that would act to rip apart newly formed updrafts, thereby lowering the overall severe risk. Conversely, a little more instability would provide a better CAPE/shear balance and increase the risk for long track supercells and the potential for a few strong tornadoes. Behind the cold front this evening and tonight, gradient winds will pick up substantially from the WSW with gusts likely over 40 mph at times. .LONG TERM...(Sunday through Friday) ISSUED AT 330 AM CDT Sat Mar 28 2020 Potential for very windy conditions on Sunday. Sunday and Sunday night Assessment...high confidence on very windy conditions Sunday The strong storm system will depart the area on Sunday. Wrap around clouds will keep temperatures close to normal. Lingering light rain will be seen north of a Belle Plaine, IA to Kewanee, IL line that slowly ends during the day. Dry conditions will be seen Sunday night. The bigger concern will be the winds. Deep mixing of the atmosphere and a tight pressure gradient will result in very windy conditions through mid-day Sunday with winds slowly decreasing during the mid to late afternoon hours. Headlines for the wind will likely be needed Sunday and the very windy conditions may begin well before sunrise Sunday. Monday Assessment...high confidence Quiet and dry conditions will be seen across the area as high pressure quickly moves through the Midwest ahead of the next storm system. Temperatures will average warmer than normal. Monday night on... Monday night into Tuesday night Assessment...medium confidence The global models bring the next system through the area with the most likely time frame for rain being Tuesday. This system will not have as much moisture available to it so overall rainfall amounts will be much lighter. The model consensus has slight chance to chance pops Monday night through Tuesday night. Wednesday through Thursday Assessment...low confidence The global models bring two weak upper level disturbances through the area. Moisture is quite limited so there are questions regarding rainfall potential given the weak forcing with each disturbance. The current model consensus has slight chance pops Wednesday with more dry conditions than rain chances for Wednesday night and Thursday. Thursday night and Friday Assessment...high confidence The global models show high pressure building into the Midwest resulting in dry conditions with temperatures close to normal. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) ISSUED AT 1254 AM CDT Sat Mar 28 2020 IFR to LIFR conditions with pockets of VLIFR expected to persist through this morning in low clouds, fog, drizzle and also rounds of showers and some storms. This afternoon expect rapid changes, as a low pressure system advances toward the area allowing the warm front to surge northward, and followed quickly by a cold front. Conditions will likely improve to MVFR and VFR in the warm sector with winds gusting from SSE at 15-25+ kts. Instability will also be increasing allowing for scattered strong to possibly severe storms forming and moving quickly ahead of a cold front. All hazards are possible with the storms. In addition, conditions will likely drop to IFR in the strongest storms. The window for these potentially severe storms will likely be an hour or two at most at the terminals. In the wake of the cold front, very windy conditions are expected to develop late this afternoon and evening with surface winds from W/SW likely becoming sustained at 20-30 kts and gusting possibly 40-45 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...08 AVIATION...McClure
Hazardous weather outlook, Mar 28, 4:40 AM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 440 AM CDT Sat Mar 28 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 440 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a slight risk for severe thunderstorms through this morning with large hail the primary threat. The Storm Prediction Center has a moderate risk for severe storms this afternoon and evening along and to the southeast of a line from Milledgeville, Illinois to the Quad Cities to Keokuk, Iowa. An enhanced risk extends further to the north and west. Damaging winds, large hail, and tornadoes are all possible with supercell storms. The most likely timing for scattered storms with this second round, along and ahead of a cold front, is from the mid afternoon through about 8 PM. The storms may be moving near 60 mph, so there will be less time to react before they arrive. Strong southwesterly winds may gust up to 45 mph late this afternoon and evening behind the cold front. The windy conditions will promote an elevated grassland fire danger through the evening. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. Additional widespread rainfall through tonight could lead to renewed rises on area rivers, including the Mississippi River, and possibly higher crest levels into early next week. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY West to northwest sustained winds of 25 to 35 mph with gusts up to 50 mph are expected on Sunday. Fire weather conditions will remain elevated into Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Uttech
In the hours before
Special weather statement, Mar 28, 2:29 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
229 AM CDT Sat Mar 28 2020
IAC031-045-280800-
Cedar-Clinton-
229 AM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CEDAR AND
NORTHWESTERN CLINTON COUNTIES UNTIL 300 AM CDT...
At 229 AM CDT, a strong thunderstorm was located over Lowden, or 12
miles northeast of Tipton, moving northeast at 45 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Lowden, Wheatland, Delmar, Welton, Toronto and Walnut Grove Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4190 9051 4179 9095 4187 9098 4203 9065
4203 9063
TIME...MOT...LOC 0729Z 244DEG 38KT 4185 9092
McClureSpecial weather statement, Mar 28, 2:44 AM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 244 AM CDT Sat Mar 28 2020 IAC031-103-139-163-280815- Cedar-Scott-Johnson-Muscatine- 244 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CEDAR...WEST CENTRAL SCOTT...EAST CENTRAL JOHNSON AND NORTHWESTERN MUSCATINE COUNTIES UNTIL 315 AM CDT... At 244 AM CDT, a strong thunderstorm was located over West Liberty, or 7 miles south of West Branch, moving northeast at 45 mph. Half inch hail is likely with this storm. Locations impacted include... Durant, West Liberty, Wilton, Bennett, Nichols, Atalissa, Rochester, Stockton, Muscatine County Fairgrounds, Moscow and Sunbury. This includes Interstate 80 in Iowa between mile markers 259 and 279. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4147 9135 4158 9141 4182 9099 4158 9085 TIME...MOT...LOC 0744Z 244DEG 37KT 4157 9130 McClure
Special weather statement, Mar 28, 3:21 AM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 321 AM CDT Sat Mar 28 2020 ILC015-IAC045-097-280845- Carroll-Jackson-Clinton- 321 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL...SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 345 AM CDT... At 321 AM CDT, a strong thunderstorm was located near Savanna, or near Mount Carroll, moving east at 45 mph. Nickel size hail is possible with this storm. Locations impacted include... Mount Carroll, Savanna, Lanark, Shannon, Sabula, Chadwick, Argo Fay, Thomson, South Sabula Lake Park, Wacker, Center Hill and Ideal. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4196 9017 4209 9020 4220 8969 4201 8969 TIME...MOT...LOC 0821Z 253DEG 37KT 4205 9009 McClure
Special weather statement, Mar 28, 3:57 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
357 AM CDT Sat Mar 28 2020
IAC087-101-177-183-280930-
Henry-Van Buren-Washington-Jefferson-
357 AM CDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRY...NORTHERN
VAN BUREN...SOUTH CENTRAL WASHINGTON AND JEFFERSON COUNTIES UNTIL 430
AM CDT...
At 356 AM CDT, a strong thunderstorm was located over Maharishi Vedic
City, or over Fairfield, moving northeast at 40 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Fairfield, Wayland, Brighton, Batavia, Libertyville, Maharishi Vedic
City, Pleasant Plain, Coppock, Fairfield Municipal Airport, Perlee,
East Pleasant Plain, Merrimac, Germanville, Jefferson County
Fairgrounds, Jefferson County Park, Mac Coon Access, Salina, Trenton,
Beckwith and Brookville.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4100 9218 4124 9175 4107 9160 4086 9211
4094 9218
TIME...MOT...LOC 0856Z 239DEG 36KT 4103 9201
McClureSpecial weather statement, Mar 28, 4:21 AM CDT, 28 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 421 AM CDT Sat Mar 28 2020 ILC131-IAC087-115-139-183-280945- Mercer-Henry-Louisa-Washington-Muscatine- 421 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER...NORTHERN HENRY...SOUTHWESTERN LOUISA...SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL MUSCATINE COUNTIES UNTIL 445 AM CDT... At 420 AM CDT, a strong thunderstorm was located over Wyman, or 9 miles southwest of Columbus Junction, moving northeast at 50 mph. Nickel size hail is possible with this storm. Locations impacted include... Muscatine, Wapello, Columbus Junction, Winfield, Fruitland, Wayland, Grandview, Columbus City, Letts, Crawfordsville, Olds, Wyman, Fredonia, Noble, Cairo, Virginia Grove Recreation Area, Louisa County Fairgrounds, Swedesburg, Muscatine Municipal Airport and Flaming Prairie Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4140 9111 4124 9101 4104 9162 4119 9171 TIME...MOT...LOC 0920Z 246DEG 45KT 4118 9149 McClure
Special weather statement, Mar 28, 4:49 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 449 AM CDT Sat Mar 28 2020 ILC131-161-IAC115-139-163-281015- Rock Island-Mercer-Louisa-Scott-Muscatine- 449 AM CDT Sat Mar 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND... NORTHWESTERN MERCER...EAST CENTRAL LOUISA...SOUTH CENTRAL SCOTT AND SOUTHEASTERN MUSCATINE COUNTIES UNTIL 515 AM CDT... At 449 AM CDT, a strong thunderstorm was located near Eliza, or 7 miles south of Muscatine, moving northeast at 45 mph. Penny size hail is possible with this storm. Locations impacted include... Davenport, Rock Island, Blue Grass, Buffalo, Andalusia, Fruitland, Reynolds, Eliza, Hamlet, Illinois City, Taylor Ridge, Fairport, Montpelier, Edgington, Clark's Ferry Recreation Area, Midway Beach, Loud Thunder Forest Preserve, Fairport Recreation Area, Shady Creek Campground and Petersville. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4120 9107 4134 9116 4153 9070 4136 9058 TIME...MOT...LOC 0949Z 243DEG 39KT 4132 9104 McClure
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 9:13 PM CDT | River Flood Watch | DVN | Dubuque | 61 hr |
| Mar 27, 11:51 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 4 hr |
| Mar 28, 12:35 AM CDT | Special Weather Statement | DVN | Iowa | 25 min |
| Mar 28, 1:05 AM CDT | Special Weather Statement | DVN | Iowa, Johnson | 40 min |
| Mar 28, 1:37 AM CDT | Special Weather Statement | DVN | Keokuk | 23 min |
| Mar 28, 1:53 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 26 min |
| Mar 28, 2:29 AM CDT | Special Weather Statement | DVN | Clinton | 31 min |
| Mar 28, 2:44 AM CDT | Special Weather Statement | DVN | Cedar | 31 min |
| Mar 28, 2:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 35 min |
| Mar 28, 3:57 AM CDT | Special Weather Statement | DVN | Jefferson | 33 min |
| Mar 28, 4:21 AM CDT | Special Weather Statement | DVN | Louisa | 24 min |
| Mar 28, 5:19 AM CDT | Special Weather Statement | DVN | Iowa | 26 min |
| Mar 28, 10:52 AM CDT | River Flood Warning | DVN | Dubuque, Jackson | 22 days |
| Mar 28, 10:52 AM CDT | River Flood Warning | DVN | Clinton, Scott | 24 days |
| Mar 28, 10:52 AM CDT | River Flood Warning | DVN | Lee | 21 days |
| Mar 28, 11:21 AM CDT | Special Weather Statement | DVN | Washington | 24 min |
| Mar 28, 11:25 AM CDT | River Flood Watch | DVN | Clinton | 21 days |
| Mar 28, 11:25 AM CDT | River Flood Watch | DVN | Scott | 10 hr |
| Mar 28, 6:03 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 42 min |
| Mar 28, 6:13 PM CDT | Tornado Warning | DVN | Benton, Buchanan | 47 min |
| Mar 28, 6:53 PM CDT | Tornado Warning | DVN | Buchanan, Delaware | 28 min |
| Mar 27, 11:32 PM CDT | Special Weather Statement | DVN | Rock Island, Whiteside | 58 min |
| Mar 28, 3:21 AM CDT | Special Weather Statement | DVN | Carroll | 24 min |
| Mar 28, 5:15 AM CDT | Special Weather Statement | DVN | Rock Island | 30 min |
| Mar 28, 10:39 AM CDT | River Flood Watch | DVN | Whiteside | 24 hr |
| Mar 28, 3:42 PM CDT | Special Weather Statement | DVN | Rock Island | 33 min |
| Mar 28, 4:15 PM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 30 min |
| Mar 28, 4:48 PM CDT | Tornado Warning | DVN | Warren | 42 min |
| Mar 28, 5:29 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 31 min |
| Mar 28, 5:52 PM CDT | Tornado Warning | DVN | Bureau, Henry | 38 min |
| Mar 28, 6:33 PM CDT | Tornado Warning | DVN | Henderson, Warren | 42 min |
Nearby
Special Weather Statements in Illinois, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.